Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 12, NWS Dodge City, KS

June 29, 1999Morton County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 29, 1999, 3:52 PM CDT for Morton County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1999, 3:52 PM CDT (20:52 UTC)
Expired
Jun 29, 1999, 4:55 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:05 PM CDTHail 0.75Elkhart, KS
Jun 29, 4:20 PM CDTHail 1.75Elkhart, KS
Jun 29, 4:29 PM CDTHail 0.75Elkhart, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 292052 RRA
TORDDC
KSC129-292155-

URGENT - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT TUE JUN 29 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN MORTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 455 PM CDT

* AT 350 PM CDT... DODGE CITY DOPPLER RADAR INDICATED THE MOST
  LIKELY AREA FOR A TORNADO 5 MILES WEST OF ELKHART... MOVING SOUTH
  AT 10 MPH.

* SOME LOCAT~IONS AFFECTED
  RURAL RESIDENTS OF SOUTHWESTERN MORTON COUNTY

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

POAGE/HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:35 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT TUE JUN 29 1999

FCST CHALLENGE CONTS TO BE CHC FOR TSTMS AND TEMPS.

RUNNING A BIT LATE DUE TO ONGOING SVR WX.  RECURRING TSTMS OVER THE
NRN PTNS OF THE CWA TODAY IN AREA OF UNDER AREA OF STG UPPER LVL
DIFFLUENCE.  WK RIPPLES IN NW FLOW ALOFT HELPING SET OFF THE
CONVECTION ERLYR THS MRNG.  ANOTHER WK S/W ANLYZD OVR WYO THIS MRNG
APPRS TO BE HELPING FIRE NEXT ROUND OF STRMS OVR ERN COLO/NWRN KS
TAFTN.  LOW LVL EAST WEST BNDRY ALSO HELPING TO FOCUS THE STORMS
ACRSS THE CNTRL PTN OF THE CWA.

MODELS SHOW A SIMILAR PATTERN TO YDA IN KEEPING WNW/ESE ORIENTED
UPPR LVL JET FRM PAC NW INTO THE CENT PLAINS INTO THU AND THEN FCST
UPPER FLOW TO BECOME MORE ZONAL AND THE CORE OF THE MAX WINDS ALOFT
SHIFTING A BIT FURTHER NORTH WITH TIME.  THIS FCST WILL BE BASED
SOMEWHAT ON PERSISTANCE FROM PREV PACKAGE.  AS H5 S/W ROLLS OUT
INTO THE PLAINS TNGT. WE SHOULD SEE SFC LOW GET SHUNTED BACK TO THE
SOUTH AGAIN WITH SFC FLOW BECMG NERLY AGAIN TNGT.  THIS AND
MOIST GROUND FROM WHERE THE RAINS FALL SHOULD HELP REGENERATE
SOME MORE LOW CLDNSS AND FOG TNGT.  WILL ADD FOG TO NRN 2/3DS OF THE
CWA TNGT.  ON THU WILL KEEP A MENTION OF MRNG TSTMS IN ALL BUT SRN
PTNS OF CWA AGAIN AS ANOTHER IN SERIES OF WK RIPPLES ALOFT WILL BE
MOVING THROUGH.

WILL CONT TREND OF WARMING THINGS UP A BIT ON FRIDAY DUE TO THE
AFOREMENTIONED NORTHWARD SHIFT OF THE UPPER LVL JET.

NOT MUCH TIME TO LOOK AT THE EXTENDED FORECAST BUT WILL NOT BUY INTO
THE FMR/S IDEA OF WARMING TEMPS UP TO AOA 100 THIS WEEKEND. WITH MOST
OF THE CWA RECEIVING PRECIP OVR THE PAST FEW WEEKS...THINK IT WILL
BE HARD TO HEAT THINGS UP TOO MUCH.  EXCEPTION TO THIS IS THE SWRN
PTNS OF THE CWA WHERE IT HAS BEEN DRY THE PAST FEW WEEKS AND WHERE
TEMPS HAVE BEEN CLIMBING INTO THE 90S MORE FREQUENTLY OF LATE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/084 065/091 068 423
GCK 063/083 064/092 066 423
EHA 064/090 066/097 067 212
LBL 065/085 065/095 067 212
HYS 062/083 064/088 066 423
P28 068/086 070/095 073 323

.DDC...NONE.

GERARD

In the hours before

Special weather statement, Jun 29, 11:40 AM CDT, 4 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 AM CDT TUE JUN 29 1999

...SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHWEST AND SOUTH CENTRAL
KANSAS LATER THIS AFTERNOON AND EVENING...

LOW LEVEL WARM AND MOIST AIR WAS MOVING BACK NORTH INTO THE CENTRAL
HIGH PLAINS LATE THIS MORNING...TO THE EAST OF A LOW PRESSURE
AREA DEVELOPING OVER SOUTHEAST COLORADO.  AT THE SAME TIME...COOLER
AIR IN THE MID LEVELS OF THE ATMOSPHERE WAS APPROACHING THE REGION
FROM THE CENTRAL ROCKIES.  THESE FACTORS WILL COMBINE TO DESTABILIZE
THE ATMOSPHERE OVER SOUTHWEST KANSAS AS THE AFTERNOON PROGRESSES.

WIND SHEAR PATTERNS IN THE LOWER TO MID LEVELS OF THE ATMOSPHERE ARE
STILL FAVORABLE FOR SUPERCELL THUNDERSTORMS.  THESE STORMS WILL HAVE
THE POTENTIAL TO LARGE HAIL AND A FEW TORNADOES.

THE AREA SOUTH OF A SYRACUSE...GARDEN CITY...DODGE CITY AND MEDICINE
LODGE LINE WILL BE UNDER THE GREATEST THREAT FOR SEVERE WEATHER.
THUNDERSTORMS WILL BE POSSIBLE TO THE NORTH OF THIS LINE WITH LARGE
HAIL BEING THE MAIN THREAT.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE SEVERE WEATHER WATCHES
AND WARNINGS ON THIS DEVELOPING SEVERE WEATHER SIRTUATION.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

GERARD

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.